A misplaced decimal point nearly resulted in an infant's death, a perfect example of how Houston wrong dosage errors occur.
A two-month-old child was about to undergo a routine procedure to help him digest food properly. Just before surgery, the doctor ordered 0.4 mg of morphine to be injected as a pain medication. The nurse drew up 0.4 mg as instructed, checking the amount with a second nurse who confirmed the dose.
However, instead of using the usual vial of morphine which has a concentration of 5 mg per milliliter, the nurse used a vial that contained 10 mg per milliliter - twice the strength of the intended dose. As a result, the baby received a dose 10 times higher than the doctor ordered.
The baby stops breathing moments after the injection. The nurse is called and they are able to resuscitate the infant, saying that children sometimes have strange reactions to medication and that they do not need to put the baby on a cardiac monitor.
Ten minutes later, the child goes into respiratory arrest. The child is transferred to the Cardiac Intensive Care Unit where the mistake is discovered. Although the child recovered from the incident, the parents immediately filed a medical malpractice case against the hospital for negligence.
To get a free case review on your wrong medication case, contact the board-certified Texas pharmacy error lawyers at Kennedy Hodges today at 888-526-7616. We help clients nationwide to recover compensation for pharmacy errors.